K2 and Spice Causing Intoxication in Children
There are increasing numbers of children who are using the compounds in synthetic marijuana to get high and three teenagers recently came to the ER after ingesting fake pot, according to ABC News.
They refer to the drug with nicknames like K2, Mr. Smiley and Spice and hope to obtain a legal high from them. More and more teenagers and young adults are ending up in ER rooms with symptoms of intoxication, according to the recent report.
In the case of the three teens, each suffered a variety of severe and unfavorable effects upon ingesting these synthetic compounds. The symptoms for each teen were excessive sweating, high blood pressure, rapid heart beat and rigidity. Two of the teens became tremendously agitated but all were released from the hospitals eventually.
Dr. Joanna Cohen at Children’s National Medical Center was the lead author of the study and reported their concern after seeing the three teenagers. Cohen says they researched the available literature and realized how little there is out there regarding the serious effects of these synthetic compounds.
The compounds are banned in nearly every state and the DEA has recently extended the ban on some chemicals used to make these substances. Since these compounds are still fairly new it has been difficult for ER staff to immediately recognize what is going on with the patients who have smoked them.
Professor and director of toxicology in Gainesville at the University of Florida’s College of Medicine, Bruce Goldberger says little is available to test for such substances and they are costly and not easily available.
Synthetic marijuana is a great deal stronger than regular marijuana. The biggest problem is that it is made with different ingredients making it difficult to specifically determine which compound caused the dangerous symptoms in those teens.